Arkansas, 2010

Flash Flooding and Hail in Arkansas, May 24 to 27, 2010

May 24 to 27, 2010 · NWS LZK · 25 events in 15 counties and zones

Unseasonably warm temperatures and humid air combined with small areas of low pressure aloft to set off afternoon and evening thunderstorms on May 24th through 27th. A few of the storms were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.6 million
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Unseasonably warm temperatures and humid air combined with small areas of low pressure aloft to set off afternoon and evening thunderstorms on May 24th through 27th. A few of the storms were severe. The storms moved very slowly, resulting in large amounts of rain falling over relatively small areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 24, 2:03 PM CST, 59 minutes earlier.

Area forecast discussion, May 24, 2:03 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
303 PM CDT MON MAY 24 2010

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
OVER THE COURSE OF THE SHORT TERM PERIODS...UPPER RIDGING WILL
GRADUALLY BREAK DOWN/SHIFT WESTWARD AS LOW PRESSURE SPINS OFF THE
EAST COAST OF THE CONUS. THE RESULT WILL BE SEVERAL DISTURBANCES
MOVING THROUGH IN THE UPPER FLOW...AND THESE WHEN COMBINED WITH
DAYTIME HEATING AND ABUNDANT MOISTURE AT THE SURFACE /65-70 DEGREE
DEWPOINTS/ WILL RESULT IN SCATTERED...MAINLY DIURNALLY DRIVEN
SHOWERS AND THUNDERSTORMS.

&&

.LONG TERM...FRIDAY THROUGH MONDAY NIGHT
A LARGE AREA OF HIGH PRESSURE WILL CONTINUE ACROSS THE MIDDLE OF THE
COUNTRY THROUGH THE LONG TERM PERIOD. THE SUMMERLIKE PATTERN WILL
CONTINUE TO PROVIDE VERY WARM TEMPERATURES AND AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS...ISOLATED TO SCATTERED IN NATURE. BEST
CHANCE OF RAIN IN THE LONG TERM WILL BE FRIDAY INTO SATURDAY WHEN A
COLD FRONT MOVES INTO THE STATE. THIS FRONT STALLS ACROSS THE AREA
SATURDAY AND MOVES BACK NORTH AS A WARM FRONT. ABOVE NORMAL
TEMPERATURES WILL CONTINUE THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     68  85  65  83 /  20  30  30  30
CAMDEN AR         68  90  66  88 /  20  20  20  30
HARRISON AR       67  84  64  84 /  20  30  30  30
HOT SPRINGS AR    70  90  68  87 /  20  20  20  30
LITTLE ROCK   AR  71  89  68  88 /  20  30  20  30
MONTICELLO AR     70  90  68  89 /  20  20  20  30
MOUNT IDA AR      68  89  64  87 /  20  20  20  30
MOUNTAIN HOME AR  68  86  64  85 /  20  30  30  30
NEWPORT AR        68  89  66  86 /  20  30  30  30
PINE BLUFF AR     70  89  67  87 /  20  30  20  30
RUSSELLVILLE AR   68  87  65  87 /  20  30  20  30
SEARCY AR         69  88  64  86 /  20  30  20  30
STUTTGART AR      71  90  69  88 /  20  30  20  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...57 / LONG TERM...51
Hazardous weather outlook, May 24, 4:00 AM CST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT MON MAY 24 2010

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-251000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
LATE THIS AFTERNOON INTO EARLY THIS EVENING...MAINLY OVER EASTERN
ARKANSAS. THOUGH THE OVERALL SEVERE THREAT WILL BE LOW...AN ISOLATED
STRONG TO SEVERE THUNDERSTORM CAN NOT BE COMPLETELY RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED POP UP SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MOST
EVERY AFTERNOON BEGINNING MONDAY. THOUGH THE OVERALL THREAT OF
SEVERE WEATHER WILL BE LOW...ISOLATED STRONG TO SEVERE STORMS MAY BE
POSSIBLE IN THE HEAT OF THE AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

63

In the hours before

Special weather statement, May 24, 2:29 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
329 PM CDT MON MAY 24 2010

ARZ016-025-033-034-046-242125-
INDEPENDENCE-JACKSON-PRAIRIE-WHITE-WOODRUFF-
329 PM CDT MON MAY 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR INDEPENDENCE...JACKSON...
PRAIRIE...WHITE AND WOODRUFF COUNTIES UNTIL 425 PM CDT...

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A AREA OF MODERATE TO STRONG THUNDERSTORMS...OVER JACKSON
COUNTY...AND MOVING SOUTHWEST AT 5 MPH. THE STORMS WILL VERY SLOWLY
DRIFT WEST TO SOUTHWEST AND AFFECT INDEPENDENCE...JACKSON...WOODRUFF
PRAIRIE AND WHITE COUNTIES.

THE STORMS MAY THE POTENTIAL TO PRODUCE SMALL HAIL...WIND GUSTS UP
TO 45 MPH...DANGEROUS LIGHTNING AND VERY HEAVY RAIN. LOCALIZED
FLOODING MAY BE ALSO POSSIBLE.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

59
Special weather statement, May 24, 2:47 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
347 PM CDT MON MAY 24 2010

ARZ045-242115-
LONOKE-
347 PM CDT MON MAY 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR LONOKE COUNTY UNTIL 415 PM CDT...

AT 347 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR KEO...MOVING NORTH AT 10 MPH.

SMALL HAIL...UP TO ONE INCH IS EXPECTED WITH THIS STORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK

225

The radar

The Little Rock radar (KLZK), 98 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 7 hail, 3 flash flood, 1 heavy rain, 1 lightning. Local standard time, as filed.

Hail, Monroe

When
May 24, 3:02 PM CST
Where
Monroe County, 1.01 mi NW of Brinkley
Measured
1 in hail
Reported by
Public
Coordinates
34.888, -91.195

Quarter size hail fell in downtown Brinkley.

Flash Flood, Monroe

When
May 24, 4:15 PM CST to 5:15 PM CST
Where
Monroe County, 1.71 mi NNW of Brinkley to 1.62 mi NW of Brinkley
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
34.901, -91.196

Many roads were reported to be under water in Brinkley, including West 3rd St., Charlyne St., and parts of Main St.

Thunderstorm Wind, Garland

When
May 24, 7:29 PM CST
Where
Garland County, Hot Spgs
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.500, -93.050

Small trees were blown down and some shingles were blown off an apartment building.

Thunderstorm Wind, Jefferson

When
May 25, 3:00 PM CST
Where
Jefferson County, 2.4 mi ESE of Linwood
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
34.137, -91.781

Five power poles and four trees were blown down along U.S. Highway 65 near Moscow.

Flash Flood, Pulaski

When
May 25, 4:45 PM CST to 7:00 PM CST
Where
Pulaski County, 1.82 mi WSW of Martindale to 0.95 mi SW of Martindale
Cause
Heavy Rain
Property damage
$100
Reported by
Law Enforcement
Coordinates
34.724, -92.511

The intersection of Lawson Road and Sparks Road was flooded and had to be barricaded until the water receded.

Heavy Rain, Pulaski

When
May 25, 4:50 PM CST
Where
Pulaski County, 0.85 mi WNW of Douglas Corner
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
34.706, -92.413

Very heavy rain late on the afternoon of May 25th led to the collapse of the roof over a wing of J.A. Fair High School in southwest Little Rock. The roof fell in over two classrooms. Concrete blocks, lockers, and other debris were scattered down adjacent hallways. Some staff members were still in the building when the collapse occurred, but there were no injuries. Several inches of water covered most of the floors in the school Nearby, a few broken limbs and some small branches in the road indicated that winds from the thunderstorm did not likely exceed 40 mph.

Thunderstorm Wind, Pulaski

When
May 25, 5:09 PM CST
Where
Pulaski County, 1.67 mi WSW of Halstead
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.713, -92.428

A large tree was reported down blocking Colonel Glenn Rd.

Lightning, Pulaski

When
May 25, 7:00 PM CST
Where
Pulaski County, 1.21 mi ENE of Shady Grove
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
34.777, -92.451

Lightning struck a nursing and rehabilitation center in west Little Rock, resulting in a fire. There were no injuries.

Hail, Ouachita

When
May 26, 12:35 PM CST
Where
Ouachita County, Bearden
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.730, -92.620

Flash Flood, Ouachita

When
May 26, 1:30 PM CST to 2:30 PM CST
Where
Ouachita County, Bearden to 0.67 mi ENE of Bearden
Cause
Heavy Rain
Property damage
$100
Reported by
Public
Coordinates
33.730, -92.620

Street flooding was reported in Bearden.

Hail, Stone

When
May 26, 2:05 PM CST
Where
Stone County, 2.15 mi SSE of Allison
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.900, -92.110

Hail, Van Buren

When
May 26, 3:22 PM CST
Where
Van Buren County, 2.32 mi NW of Bee Branch
Measured
1 in hail
Reported by
Public
Coordinates
35.478, -92.423

Quarter size hail was reported on Bee Branch Mountain.

Thunderstorm Wind, Logan

When
May 26, 4:53 PM CST
Where
Logan County, 0.69 mi S of Brownsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
35.190, -93.930

Shingles were blown off a house, and a tree was blown down north of Booneville.

Thunderstorm Wind, Logan

When
May 26, 5:25 PM CST
Where
Logan County, 1.79 mi NW of Mixon
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
COOP Observer
Coordinates
35.100, -93.900

A cooperative observer reported that a tree fell on a building and some power lines.

Hail, Hot Spring

When
May 26, 6:25 PM CST
Where
Hot Spring County, 0.9 mi SE of Diamondhead
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.420, -92.920

Hail, Montgomery

When
May 26, 7:02 PM CST
Where
Montgomery County, 0.88 mi NW of Norman
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.457, -93.683

Thunderstorm Wind, Independence

When
May 27, 1:40 PM CST
Where
Independence County, 0.56 mi E of Oil Trough
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.630, -91.460

Hail, Pulaski

When
May 27, 3:00 PM CST
Where
Pulaski County, 1.1 mi ENE of Galloway
Measured
1 in hail
Reported by
Public
Coordinates
34.787, -92.112

A motorist reported hail to the size of quarters on Interstate 40.

Thunderstorm Wind, Faulkner

When
May 27, 3:01 PM CST
Where
Faulkner County, Enola
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.200, -92.200

Trees were blown down.

Thunderstorm Wind, Lonoke

When
May 27, 3:09 PM CST
Where
Lonoke County, 1.7 mi W of Mountain Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.030, -92.100

A trained spotter reported wind gusts to 60 mph.

Thunderstorm Wind, Pulaski

When
May 27, 3:10 PM CST
Where
Pulaski County, 0.67 mi SE of Walkers Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.713, -92.091

Trees were blown down at Walkers Corner.

Thunderstorm Wind, Lonoke

When
May 27, 3:13 PM CST
Where
Lonoke County, Mountain Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
35.030, -92.070

Trees were blown down in the Mountain Springs area along Arkansas Highway 5.

Thunderstorm Wind, Prairie

When
May 27, 3:52 PM CST
Where
Prairie County, Hazen
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
34.780, -91.570

Trees were blown down, flagpoles were snapped, and several homes were damaged in Hazen.

Thunderstorm Wind, Cleburne

When
May 27, 4:00 PM CST
Where
Cleburne County, 1.85 mi ENE of Edgemont
Measured
65 kt (75 mph) estimated gust
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
35.608, -92.149

Thunderstorm winds struck the Hill Creek Marina on Greers Ferry Lake, destroying three docks. One of the docks was thrown on top of another dock. At least 80 boats were damaged or destroyed, including some boats that overturned or sank. Lightning detection equipment and Doppler weather radar indicated the storm had only a brief life-span. From the time cloud-to-ground lightning developed until it dissipated was only 20 minutes. Altogether, only 13 cloud-to-ground lightning strikes were detected from the storm. Although people were present at the marina when the storm struck, no one was injured.

Thunderstorm Wind, Jefferson

When
May 27, 4:28 PM CST to 4:30 PM CST
Where
Jefferson County, 1.32 mi ESE of Brewster to 1.77 mi E of Pine Bluff
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
34.195, -91.998

About 20 fence panels were blown down, as was metal fencing around the bullpen at Taylor Field. A few trees and power lines were also blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223491, 223492, 224362, 223493, 224361, 221784, 223494, 222505, 223495, 223510, 223496, 223497, 223498, 223499, 223500, 223501, 223502, 223503, 223504, 223505, 223506, 223507, 223508, 222515, 223509.